Funnel Cloud, Wilson
- When
- April 6, 4:11 PM CST
- Where
- Wilson County, 6 mi W of Fredonia
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
3 hail, 1 funnel cloud, 1 thunderstorm wind, 1 tornado, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 1:55 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT THU APR 6 2006 .DISCUSSION... MAIN FORECAST CONCERNS REMAIN SEVERE WEATHER POTENTIAL THROUGH EARLY THIS EVENING AND SECONDARILY STRONG WINDS THROUGH THIS EVENING AND AGAIN FRIDAY. TONIGHT: STRONG SHORTWAVE TROF WILL CONTINUE TO LIFT NORTHEASTWARD OUT OF THE TEXAS PANHANDLE ACROSS EASTERN KANSAS THROUGH THIS EVENING WHILE TAKING ON A NEGATIVE TILT. LATEST RUNS OF THE MODELS HAVE SLOWED DOWN THE DRYLINE EASTWARD PROGRESSION SOME. THE DRYLINE SHOULD BE PUSHING OUT OF THE FLINT HILLS THROUGH SOUTHEASTERN KS EARLY THIS EVENING. MODERATE-STRONG INSTABILITY AND 70 KTS OF DEEP LAYER SHEAR WILL EXIST IN THE WARM SECTOR SUPPORTING ORGANIZED SEVERE WEATHER. SOME LOW-LEVEL BACKING OF WINDS POSSIBLE FROM EASTERN PORTION OF CENTRAL KS THROUGH SOUTHEAST KS INTO EARLY EVENING, THEREFORE IN ADDITION TO VERY LARGE HAIL AND DAMAGING WINDS...A COUPLE OF STRONG TORNADOES ARE ALSO POSSIBLE. THIS SEVERE CONVECTION SHOULD PUSH EASTWARD OUT OF SOUTHEAST KS BY AROUND 03Z. IN ADDITION...INTENSIFYING LOW PRESSURE NORTH OF HILL CITY WILL TIGHTEN THE PRESSURE GRADIENT ACROSS OUR FORECAST AREA LEADING TO INTENSE SFC-800 MB MIXING. WIND ADVISORY CRITERIA LIKELY IN MUCH OF AREA BEHIND DRYLINE THROUGH ABOUT 03Z...SO EXPANDED WIND ADVISORY TIL 03Z. THE LOW PRESSURE WILL MOVE NORTHEASTWARD INTO SOUTHEAST NEBRASKA WHILE OCCLUDING BY LATE TONIGHT. FRIDAY-FRIDAY NIGHT: AFOREMENTIONED UPPER LOW WILL DRIFT SOUTHEASTWARD OVER EASTERN KS. MARGINAL ELEVATED INSTABILITY UNDERNEATH THE MID LEVEL COLD POOL IS PROGGED ALONG WITH DEFORMATION ZONE PRECIPITATION IN OUR AREA. THEREFORE RAISED PRECIPITATION PROBABILITIES IN OUR AREA. THE GFS AND NAM SHOW AN INTENSE SURFACE PRESSURE GRADIENT IN ASSOCIATION WITH THE UPPER LEVEL STORM IN CENTRAL AND SOUTH CENTRAL KS...WITH VERY STEEP LAPSE RATES FROM THE BOUNDARY LAYER THROUGH 800 MB. THIS MAY RESULT IN WIND ADVISORY CRITERIA IN MUCH OF CENTRAL AND SOUTH CENTRAL KS DURING FRIDAY WITH WINDS GRADUALLY DIMINISHING FRIDAY EVENING. WILL HOLD OFF ISSUING ADVISORY IN 2ND PERIOD FOR NOW GIVEN CURRENT WATCHES AND ADVISORIES ALREADY IN EFFECT. DECREASING CLOUDS/DIMINISHING NORTH WINDS FRIDAY NIGHT WILL LEAD TO A CHILLIER NIGHT WITH LOWS FALLING INTO THE 30S. SAT-SUN: BENIGN WEATHER EXPECTED AS OUR AREA WILL BE IN BETWEEN WEATHER SYSTEMS. SURFACE HIGH PRESSURE MOVING THROUGH EASTERN KS ON SATURDAY...WILL BE FOLLOWED WITH LEE TROFFING AND A RETURN TO SOUTHEASTERLY FLOW ON SUNDAY. THIS WILL LEAD TO MODERATING TEMPERATURES IN THE LATTER HALF OF THE WEEKEND. MON-THURS: MEDIUM RANGE MODELS CONSISTENT IN SHOWING ANOTHER STRONG SHORTWAVE TROF EJECTING OUT OF THE SOUTHWEST ACROSS THE CENTRAL PLAINS TUESDAY INTO TUESDAY NIGHT. IN THE ABSENCE OF STRONG FORCING...DRYLINE MAY STAY CAPPED MONDAY WITH ELEVATED MIXED LAYER ADVECTING OVER KS REGION. HOWEVER...AS SHORTWAVE TROF COMES OUT MONDAY NIGHT THROUGH TUESDAY EVENING...MID LEVEL COOLING AND STRONG FORCING MAY RESULT IN THUNDERSTORM DEVELOPMENT DEPENDING ON QUALITY OF LOW-LEVEL MOISTURE RETURN AHEAD OF THIS FEATURE. THEREFORE CHANCE OF THUNDERSTORMS MON NIGHT THROUGH TUES NIGHT LOOKS REASONABLE IN GRIDS. BEHIND THIS FEATURE...SHORTWAVE RIDGING PROGGED OVER KANSAS WED-THURS AS AN UPPER LOW FORMS OFF THE CALIFORNIA COAST PER GFS/ECMWF. THEREFORE...KEEPING FORECAST DRY WITH ABOVE NORMAL TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 48 61 37 60 / 10 50 30 0 HUTCHINSON 47 56 35 59 / 20 60 20 0 NEWTON 47 60 36 59 / 20 50 20 0 ELDORADO 48 62 37 59 / 20 50 30 0 WINFIELD-KWLD 49 63 37 60 / 10 50 30 0 RUSSELL 45 49 31 59 / 30 60 20 0 GREAT BEND 46 51 32 59 / 20 60 20 0 SALINA 46 55 34 58 / 30 60 20 0 MCPHERSON 47 56 35 58 / 20 60 20 0 COFFEYVILLE 52 73 38 60 / 40 40 40 0 CHANUTE 51 68 37 58 / 50 40 30 0 IOLA 50 67 37 57 / 60 50 30 0 PARSONS-KPPF 52 70 38 59 / 50 40 30 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 9 PM THURSDAY FOR KSZ032-033-047>053-067>072- 082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT THU APR 6 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-071100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 330 PM CDT THU APR 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...AND THE FLINT HILLS. OTHER SEVERE THUNDERSTORMS WILL MOVE NORTHEAST INTO SOUTHEASTERN KANSAS FROM OKLAHOMA. THE STORMS SHOULD INCREASE IN COVERAGE AS THEY MOVE ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS EARLY THIS EVENING. THERE IS A SIGNIFICANT RISK OF SEVERE WEATHER FOR AREAS ALONG AND EAST OF A LINE FROM SALINA TO GREATER WICHITA TO WELLINGTON...WITH VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING WINDS OF 70 TO 80 MPH...AND STRONG TORNADOES POSSIBLE. THE SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A DRY LINE FRONT...WHICH WILL SWEEP EAST ACROSS THE AREA THIS AFTERNOON AND EARLY EVENING. THERE IS ALSO A SLIGHT RISK FOR A FEW STRONG OR SEVERE STORMS BEHIND THE DRY LINE...ACROSS PORTIONS OF CENTRAL KANSAS...WHERE ELEVATED MOISTURE MAY SUPPORT STORMS UNDER AN AREA OF UPPER LEVEL LOW PRESSURE. THESE STORMS COULD PRODUCE STRONG WINDS TO 60 MPH AND HAIL UP TO QUARTER SIZE. EXTREME FIRE DANGER EXISTS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WHERE BURN BANS ARE IN EFFECT FOR MANY AREAS. THERE IS TO BE NO OUTDOOR BURNING IN THESE AREAS VERY HIGH FIRE DANGER EXISTS ACROSS SOUTHEAST KANSAS...WHERE OUTDOOR BURNING SHOULD BE AVOIDED. A WIND ADVISORY IS IN EFFECT UNTIL EARLY THIS EVENING ACROSS THE ENTIRE AREA. FOR DETAILS...PLEASE REFER TO THE LATEST WIND ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEASTERN KANSAS. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE SMALL HAIL. THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH TUESDAY NIGHT. IT IS TOO EARLY TO SPECULATE AS TO WHETHER OR NOT THE THUNDERSTORMS WILL ACHIEVE SEVERITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL CONTINUE TO BE NEEDED LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY ALONG AND EAST OF A SALINA TO WICHITA TO WELLINGTON LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/ES/JMC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL CASSODAY 38.04N 96.64W
04/06/2006 E1.00 INCH BUTLER KS TRAINED SPOTTER
THE GROUND WAS SEVENTY PERCENT COVERED.
&&
CWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST RAMONA 38.60N 97.06W
04/06/2006 E60 MPH MARION KS LAW ENFORCEMENT
ESTIMATED 60 MPH WIND GUSTS ALONG WITH PEA HAIL.
&&
CDBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 2 N CANEY 37.04N 95.93W
04/06/2006 E0.88 INCH MONTGOMERY KS TRAINED SPOTTER
&&
CWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM FUNNEL CLOUD 4 NW LONGTON 37.42N 96.13W
04/06/2006 ELK KS TRAINED SPOTTER
&&
CWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM FUNNEL CLOUD FALL RIVER 37.61N 96.03W
04/06/2006 GREENWOOD KS LAW ENFORCEMENT
&&
CWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL ELGIN 37.00N 96.28W
04/06/2006 E1.00 INCH CHAUTAUQUA KS LAW ENFORCEMENT
&&
CWHThe Wichita radar (KICT), 150 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
3 hail, 1 funnel cloud, 1 thunderstorm wind, 1 tornado, 1 high wind. Local standard time, as filed.
A barn suffered minor damage.
An F1 tornado entered Labette County from Oklahoma near Victory road about 3 miles southwest of Chetopa. The tornado tracked to the east-northeast where it struck 2 homes and a mobile home. The mobile home was destroyed and the 2 other homes were damaged. Twelve minor injuries occurred when the tornado damaged the homes and destroyed the mobile home south of Chetopa. The tornado also flipped a tractor trailer on highway 59. The tornado exited Labette County about 1 mile south of highway 166 and moved into Crawford County.
Measured by a KSN Weatherlab site in Luray.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499857, 5499858, 5499859, 5499860, 5499861, 5499862, 5499863.